Texas, 2013Flood and Hail in Texas, May 9, 2013
May 9, 2013 · NWS HGX · 5 events in 4 counties and zones
An upper level disturbance coupled with a moist environment, led to late afternoon thunderstorms across central Texas. These storms produced wind damage, hail and flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $71,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance coupled with a moist environment, led to late afternoon thunderstorms across central Texas. These storms produced wind damage, hail and flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 9, 2:45 PM CST, 55 minutes earlier.
Area forecast discussion, May 9, 2:45 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
345 PM CDT THU MAY 9 2013
.DISCUSSION...
LIGHT SHOWERS CONTINUE TO INCREASE IN COVERAGE ACROSS SOUTHEAST
TEXAS THIS AFTERNOON. A SMALL LINE OF STRONG TO SEVERE
THUNDERSTORMS THAT HAS PRODUCED HAIL AND DAMAGING WINDS ACROSS
CENTRAL TEXAS THIS AFTERNOON IS APPROACHING OUR NORTHWESTERN
COUNTIES AND WILL LIKELY MOVE ACROSS THE NORTHERN TIER OF COUNTIES
OVER THE NEXT FEW HOURS. A SEVERE THUNDERSTORM WATCH HAS BEEN
ISSUED FOR MUCH OF THE NORTHERN HALF OF SOUTHEAST TEXAS THROUGH
LATE THIS EVENING. DAMAGING WINDS WILL BE THE PRIMARY THREAT WITH
THIS THUNDERSTORM COMPLEX ALTHOUGH HAIL UP TO ONE INCH IN DIAMETER
IS ALSO POSSIBLE.
FORECAST REASONING REMAINS RELATIVELY UNCHANGED THROUGH THE
WEEKEND. THE COLD FRONT CURRENTLY IN WEST TEXAS WILL CONTINUE TO
APPROACH THE REGION WHILE A SERIES OF UPPER LEVEL DISTURBANCES
STREAM OVERHEAD IN SOUTHWESTERLY FLOW ALOFT. PERIODS OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY SUNDAY WITH
PRECIPITATION CHANCES GRADUALLY SHIFTING TOWARDS THE COAST AND
COASTAL WATERS BY SATURDAY. A FEW STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE AS WELL AS THE CHANCE FOR LOCALLY HEAVY RAINFALL IN
AREAS WHERE TRAINING OF THUNDERSTORMS DEVELOPS.
THE WESTERN US UPPER LOW WILL EXIT TO THE EAST THROUGH THE EARLY
PORTION OF NEXT WEEK WITH ONSHORE FLOW DEVELOPING ACROSS THE
REGION AT LOW LEVELS. DRY WEATHER IS EXPECTED FOR THE FIRST HALF
OF NEXT WEEK WITH AFTERNOON TEMPERATURES WARMING BACK INTO THE MID
80S.
38
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 69 80 65 78 60 / 60 60 40 30 10
HOUSTON (IAH) 70 81 67 79 63 / 50 60 50 40 10
GALVESTON (GLS) 71 78 70 76 68 / 50 50 50 60 20
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
DISCUSSION...38
AVIATION/MARINE...45
Hazardous weather outlook, May 9, 5:12 AM CST, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
612 AM CDT THU MAY 9 2013
TXZ163-164-176>179-195>200-210>214-226-227-235>238-101115-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
612 AM CDT THU MAY 9 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
THE PRESENCE OF A PASSING SHORTWAVE DISTURBANCE WILL DETERMINE
THE TIMING...LOCATION AND SEVERITY OF RAIN AND STORM ACTIVITY
LATTER TODAY. THE HIGHEST CHANCE FOR SIGNIFICANT WEATHER WILL BE
PRIMARILY FOCUSED ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR
FROM MID-DAY THROUGH THE OVERNIGHT HOURS FRIDAY MORNING. A STRONG
CAPPING INVERSION IS CURRENTLY IN PLACE AND THIS MAY LIMIT TODAY'S
RAIN CHANCES. ALTHOUGH INITIALLY DRIVEN BY A LARGER SCALE IMPULSE...
SMALLER SCALE INFLUENCES WILL LIKELY DICTATE THE WHEN AND WHERE OF
FUTURE DOWNSTREAM THUNDERSTORM DEVELOPMENT. THE MAIN THREATS FROM
ANY THUNDERSTORM ACTIVITY WILL BE DAMAGING DOWNBURST WINDS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS SOUTHEAST TEXAS
FRIDAY THROUGH SATURDAY. THESE DISTURBANCES WILL LIKELY PRODUCE
OCCASIONAL SHOWERS AND THUNDERSTORMS...TIMING AND LOCATION WILL
REMAIN UNCLEAR. A COLD FRONT WILL ALSO PUSH SOUTH ACROSS THE
REGION SATURDAY THAT COULD ALLOW HEAVIER RAIN AND STORMS TO FOCUS
ACROSS THE FORECAST AREA'S MORE CENTRAL AND SOUTHERN COUNTIES.
CURRENT FORECAST STORM TOTAL RAINFALL AMOUNTS FROM OCCANSIONAL
EPISODES OF RAIN...OR SHOWERY WEATHER...AND SCATTERED THUNDERSTORM
ACTIVITY WILL AVERAGE BETWEEN AN AREAWIDE 1 AND 2 INCHES WITH THE
HIGHER TOTALS IN THE 3 TO 5 INCH RANGE WHERE TRAINING OCCURS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER AWARENESS AND POSSIBLE REPORTS WILL BE NEEDED FROM THIS
AFTERNOON THROUGH SATURDAY.
In the hours before
Special weather statement, May 9, 2:42 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 PM CDT THU MAY 9 2013
TXZ195-092130-
BURLESON TX-
342 PM CDT THU MAY 9 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BURLESON COUNTY
UNTIL 430 PM CDT...
AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKDALE...MOVING EAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CALDWELL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN LEAGUE CITY .
&&
LAT...LON 3073 9662 3070 9657 3064 9660 3063 9651
3060 9646 3032 9672 3032 9674 3039 9679
3043 9687 3046 9688 3046 9690 3052 9690
3054 9692 3055 9696
TIME...MOT...LOC 2038Z 279DEG 22KT 3074 9695Event by event
3 thunderstorm wind, 1 flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Madison
- When
- May 9, 3:40 PM CST to 4:10 PM CST
- Where
- Madison County, 1.78 mi W of Madisonville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 30.950, -95.910
There were reports of numerous trees downed around the county.
Flood, Brazos
- When
- May 9, 4:30 PM CST to 6:30 PM CST
- Where
- Brazos County, 0.15 mi ENE of Kurten to 11.98 mi NNW of Mooring
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 30.781, -96.268
A foot of water covered the intersection of Deacon Drive and Rio Grande Street in College Station. Flash flooding was also reported on Old San Antonio Road as a creek was overrunning its banks. Minor street flooding was reported at the intersection of George Bush Drive and University Oaks Drive.
Hail, Brazos
- When
- May 9, 4:48 PM CST
- Where
- Brazos County, 1.77 mi ESE of College Station
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.586, -96.305
Quarter sized hail was reported in College Station.
Thunderstorm Wind, Trinity
- When
- May 9, 5:00 PM CST
- Where
- Trinity County, 1.08 mi NNE of Trinity
- Measured
- 65 kt (75 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $40,000
- Reported by
- Law Enforcement
- Coordinates
- 30.945, -95.376
A roof was blown off a residential home. There were numerous trees and power lines downed in town, as well. There was one injury caused by a downed power line.
Thunderstorm Wind, San Jacinto
- When
- May 9, 6:15 PM CST
- Where
- San Jacinto County, 4 mi N of Coldspring
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 30.658, -95.150
Severe thunderstorm wind gusts damaged power lines.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Wind in Texas, May 9, 20132 deaths · $15,000 · 1.75 in hail · 4 events
- Tornadoes and Hail in Louisiana, May 9 to 10, 20131 death · $235,000 · EF0 · 10 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, May 9, 20131 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$49,000 · 3.5 in hail · 84 events
- Flash Flooding and Hail in Texas, May 9 to 10, 2013$150,000 · 1 in hail · 6 events
- Tornado and Damaging Wind in Illinois, May 9, 2013$160,000 · EF0 · 3 events
- Flash Flood and Hail in Texas, May 9, 2013$54,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Texas, May 9, 20134.5 in hail · 39 events
- Tornado in Massachusetts, May 9, 2013$20,000 · EF0 · 1 event
- Lightning Strikes in Montana, May 9, 20131 injured · $1,000 · 2 events
- Tornadoes and Hail in Oklahoma, May 9, 2013EF0 · 6 events
- Hail and Damaging Wind in Texas, May 9, 2013$10,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450022, 450020, 450021, 450023, 450024.